Alert archive / Illinois / Flash Flood Warnings in 2020

Flash Flood Warning 9, NWS Chicago, IL

May 23, 2020Cook County, Illinois; Lake County, Indiana

NWS Chicago, IL issued this flash flood warning at May 23, 2020, 4:53 PM CDT for Cook County, Illinois; Lake County, Indiana. It was in force for 6 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 23, 2020, 4:53 PM CDT (21:53 UTC)
Expired
May 23, 2020, 10:45 PM CDT
In force
6 hr
Issued by
NWS Chicago, IL
Area
Storm-based polygon
Flood severity
None

Counties Cook County, IL, Lake County, IN

The radar

The Chicago radar (KLOT), 53 km from the middle of the area, began a volume at 21:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 23, 5:00 PM CDTHEAVY RAIN 1.7Lansing, IL1.70 INCHES OF RAINFALL OBSERVED BETWEEN 4:15 AND 5:00 PM. STORM TOTAL OF 2.15 INCHES.
May 23, 6:55 PM CDTFLASH FLOOD1 Sw Hammond, INVIDEO SHARED ON FACEBOOK OF A CAR SUBMERGED WITH AN ONGOING WATER RESCUE NEAR BROADMOOR AND MANOR. TIME ESTIMATED BASED ON RADAR AND TIME OF SHARED VIDEO.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 122 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 9.9 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2020-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2020-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 79 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1178 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
79 m²/s²
0-3 km storm-relative helicity
166 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

132 
WGUS53 KLOT 232153
FFWLOT
ILC031-INC089-240345-
/O.NEW.KLOT.FF.W.0009.200523T2153Z-200524T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Chicago/Romeoville
453 PM CDT Sat May 23 2020

The National Weather Service in Chicago has issued a

* Flash Flood Warning for...
  Southeastern Cook County in northeastern Illinois...
  Northern Lake County in northwestern Indiana...

* Until 1045 PM CDT.

* At 452 PM CDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to two inches of rain have 
  been reported in under an hour. Flash flooding is ongoing or 
  expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar indicated.

  IMPACT...Flooding of small creeks and streams, urban areas, 
           highways, streets and underpasses as well as other 
           drainage and low lying areas.

* Some locations that will experience flooding include...
  Hammond, Gary, Calumet City, Portage, Merrillville, Chicago
  Heights, East Chicago, Schererville, Hobart, Lansing, Highland,
  Munster, Dolton, Griffith, Lake Station, Steger, Glenwood, Whiting,
  Burnham and South Holland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 4148 8763 4162 8762 4165 8759 4170 8751
      4167 8747 4168 8746 4167 8744 4168 8743
      4167 8742 4165 8744 4164 8742 4162 8729
      4162 8722 4151 8722

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL...1-2 INCHES IN 1 HOUR

$$

Birk
3 follow-up statements
408 
WGUS73 KLOT 232354
FFSLOT

Flash Flood Statement
National Weather Service Chicago/Romeoville
654 PM CDT Sat May 23 2020

ILC031-INC089-240345-
/O.CON.KLOT.FF.W.0009.000000T0000Z-200524T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cook IL-Lake IN-
654 PM CDT Sat May 23 2020

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1045 PM CDT FOR
SOUTHEASTERN COOK AND NORTHERN LAKE COUNTIES...

At 650 PM CDT, Doppler radar indicated some new showers and 
thunderstorms moving into the area. An additional quarter to 
possibly up to an inch of rain could fall. This rain combined with 
the earlier very heavy rainfall will likely result in flash 
flooding. 

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar indicated.

IMPACT...Flooding of small creeks and streams, urban areas, 
         highways, streets and underpasses as well as other drainage 
         and low lying areas.

Some locations that will experience flooding include...
Hammond, Gary, Calumet City, Portage, Merrillville, Chicago Heights,
East Chicago, Schererville, Hobart, Lansing, Highland, Munster,
Dolton, Griffith, Lake Station, Steger, Glenwood, Whiting, Burnham
and South Holland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 4148 8763 4162 8762 4165 8759 4170 8751
      4167 8747 4168 8746 4167 8744 4168 8743
      4167 8742 4165 8744 4164 8742 4162 8729
      4162 8722 4151 8722

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL...1-2 INCHES IN 1 HOUR

$$

IZZI
928 
WGUS73 KLOT 240144
FFSLOT

Flash Flood Statement
National Weather Service Chicago/Romeoville
844 PM CDT Sat May 23 2020

ILC031-INC089-240345-
/O.CON.KLOT.FF.W.0009.000000T0000Z-200524T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cook IL-Lake IN-
844 PM CDT Sat May 23 2020

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1045 PM CDT FOR
SOUTHEASTERN COOK AND NORTHERN LAKE COUNTIES...

At 843 PM CDT, Doppler radar indicates that the heavy thunderstorms 
have largely ended, however, run off from the previous heavy 
rainfall will continue to result in areas of flash flooding. 

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar indicated.

IMPACT...Flooding of small creeks and streams, urban areas, 
         highways, streets and underpasses as well as other drainage 
         and low lying areas.

Some locations that will experience flooding include...
Hammond, Gary, Calumet City, Portage, Merrillville, Chicago Heights,
East Chicago, Schererville, Hobart, Lansing, Highland, Munster,
Dolton, Griffith, Lake Station, Steger, Glenwood, Whiting, Burnham
and South Holland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 4148 8763 4162 8762 4165 8759 4170 8751
      4167 8747 4168 8746 4167 8744 4168 8743
      4167 8742 4165 8744 4164 8742 4162 8729
      4162 8722 4151 8722

FLASH FLOOD...RADAR INDICATED

$$

IZZI
518 
WGUS73 KLOT 240351
FFSLOT

Flash Flood Statement
National Weather Service Chicago/Romeoville
1051 PM CDT Sat May 23 2020

ILC031-INC089-240401-
/O.EXP.KLOT.FF.W.0009.000000T0000Z-200524T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cook IL-Lake IN-
1051 PM CDT Sat May 23 2020

...THE FLASH FLOOD WARNING FOR SOUTHEASTERN COOK AND NORTHERN LAKE
COUNTIES HAS EXPIRED...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures, however.

LAT...LON 4148 8763 4162 8762 4165 8759 4170 8751
      4167 8747 4168 8746 4167 8744 4168 8743
      4167 8742 4165 8744 4164 8742 4162 8729
      4162 8722 4151 8722

$$

Carlaw

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before this flash flood warning went out at May 23, 1:45 PM CDT, 3 hours 8 minutes earlier.

Area forecast discussion, May 23, 1:45 PM CDT, 3 hours 8 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
145 PM CDT Sat May 23 2020

.MESOSCALE DISCUSSION...
1034 AM CDT

GOES water vapor channels this morning show our compact upper
low/MCV now centered near KDSM. Just ahead of this disturbance
satellite derived winds indicate a rather impressive attendant
upper level speed max up to around 85 kt across MO and IL. The
12z ILX RAOB corroborates this, with a southwest wind of 84 kt
sampled at 300 MB. Meanwhile surface temperatures across the area
are warming into the low 70s under partly sunny skies as of 15z,
with dewpoints generally in the low 60s. The surface warm front
was analyzed at 15z running from the low near KDSM, east-
southeastward across far southeast IA and slightly south of I-74
over central IL.

Overall, the thinking has not changed for the threat of severe
thunderstorms across the area this afternoon into the early
evening. The surface warm front will shift northward into far
northern IL this afternoon as larger scale forcing for ascent
increases overhead in association with the approaching upper
disturbance. This will undoubtedly result in additional surface
based storm development over northern IL this afternoon as diurnal
destabilization results in MLCAPE values of 1500-2000 J/KG. This
in combination with deep layer shear being enhanced by the strong
upper level speed max will support a noteworthy threat of severe
thunderstorms over northern IL this afternoon and early evening
(roughly from 2 pm to 8 pm).

All severe weather hazards will be possible today, including a
noteworthy threat for a few tornados given the favorable low level
shear with backed surface flow in the vicinity of the warm front
over far northern IL this afternoon. The ongoing arc of warm air
advection induced elevated thunderstorms over eastern IA will
likely become surface based over the next few hours as it
approaches north central IL. Once this occurs, northeastward
moving supercell structures within broken arcs will be probable
across northern IL through the mid to late afternoon hours. While
much of the area is under a risk of severe weather today, the
highest threat could end up being along and northwest of the I-55
corridor.

Heavy rain will be likely with these storms, but the progressive
nature to them should act to limit the threat of significant flash
flooding concerns.

Expect the threat of storms to begin to wane across much of the
area this evening. However, we will need to monitor the
possibility for additional scattered development tonight over
east central IL and northwestern IN along the low-level jet.

KJB

&&

.SHORT TERM...
145 PM CDT

Through Sunday...

Following the severe threat of storms through early this evening
the threat of storms will begin to diminish for much of northern
IL. However, I cant rule out the possibility for some additional
scattered storm development overnight, particularly along and
south of I-80. Forecast guidance suggests that the low-level jet
will veer more west-southwesterly tonight, and this may allow for
additional development to occur along the nose of best moisture
transport, which looks to be over the southern half of my CWA.
Confidence continues to on the low side with this activity
overnight. While severe storms would not be a concern with any of
this overnight, heavy rainfall could become a concern due to slow
moving storms.

Sunday is still setting up to be our warmest and muggiest day of
the season thus far. Upper level ridging will build over much of
the eastern CONUS into Sunday, and this will allow the atmosphere
to warm over much of the region. High temperatures are expected to
get into the mid to upper 80s inland from the lake. Slightly
cooler conditions are expected at the lakefront due to the
likelihood of an afternoon lake breeze turning the winds off the
lake for areas near the lake. With dew points expected to be in
the mid to upper 60s, heat indices will approach 90.

The threat of thunderstorms on Sunday, while low, is not zero.
Signs continue to point to the main focus for storms remaining to
our northwest. However, with the very warm and humid conditions
expected Sunday, capping looks to be weak. For this reason there
continues to be some low chances for a few isolated to widely
scattered thunderstorms in the afternoon. The severe threat with
any of these possible storms is low due to unfavorable shear
parameters.

KJB

&&

.LONG TERM...
145 PM CDT

Sunday night through Friday...

Due to the ongoing active weather the long term discussion will
not be updated. Please see the previous discussion below.

A warm and humid mid summer-like pattern will be in place for the
close of Memorial Day Weekend and into the work week. This will
include daily chances for scattered thunderstorms. The signal is
strongest for highest shower and thunderstorm coverage on
Wednesday as a frontal boundary progresses southward. This front
may shunt better shower and thunderstorm chances southward next
Thursday and Friday, along with a temporary less humid air mass.

Sunday evening and night quite possibly could end up a quiet and
muggy for much of the area. The main item of note is the
potential for a MCS to approach from the northwest late in the
evening. With diurnally diminishing instability, increasing CIN
and no strong low level jet to maintain the MCS, signs point
toward this potential MCS being on a steady weakening trend as it
approaches. Have the highest PoPs in mid to high chance range over
far northern Illinois, and then tapering quickly southward. Main
threats if some of the convection with the MCS survives into the
CWA would be lightning and downpours.

Memorial Day Monday looks like a classic warm and humid summer day
with pop-up scattered convection possible mainly in the afternoon
and perhaps into the early evening. Large 588 DM 500 mb ridge will
be centered over the eastern OH Valley, with our area on the
west/northwest periphery with neutral to even slightly positive
height tendencies. Jet dynamics will be well off to the northwest
and other than some models showing convectively driven mid-level
impulses, a discernible trigger for more widespread thunderstorms
is lacking. Deep layer shear will be 20 kt or less, along with
modest to weak mid-level lapse rates.

It doesn't currently appear that a lake breeze would serve as a
convergent focus on Monday afternoon, as south-southwesterly low-
level flow should be enough to bring warm all the way to the
lakeshore. Models indicate mid to possibly upper 80s temps and dew
points around 70F should yield moderate to strong instability
(MLCAPE >=2k J/kg) with minimal capping likely eroded by heating
alone. Capped PoPs in chance (scattered) range due to lack of
large scale trigger, and the holiday certainly doesn't appear to
be a washout. Main threats would be lightning and downpours with
PWATs nearing 1.5". Also, peak heat index values around 90/low 90s
will make it uncomfortably humid.

After diurnal weakening of afternoon storms, Monday night will be
warm and muggy with perhaps isolated to widely scattered nocturnal
convection, highest focus potentially west. Tuesday may be
somewhat of a carbon copy of Monday, though maybe a couple degrees
cooler due to higher cloud cover, albeit with similarly
uncomfortable humidity levels. Weak mid-level lapse rates and low
deep layer shear would again yield pulse type scattered
convection, maybe with slightly higher coverage than Monday, and
main threats lightning and downpours.

Pattern will temporarily break down Wednesday into Thursday as a
deep trough moving across southern Canada will have height falls
from the north and steer a frontal boundary southward across the
region. Frontal progression could be slow on Wednesday, so that's
currently strongest signal of the week for more widespread
convection and CWA-wide likely PoPs Wednesday PM. Signal on the
00z operational and ensembles suite pointed toward the frontal
boundary making better southward headway to close out the work
week, which could yield a drier and more pleasant period if trends
continue. For now, favored precip and thunder chances more to the
south of I-80. Temperatures should remain near or above normal
inland, but onshore winds would bring cool conditions back to the
lakeshore.

Castro

&&

.AVIATION...
For the 18Z TAFs...

The primary concern for aviation is the thunderstorm likelihood
for a 3-4 hour period mid-afternoon through early evening, as well
as any wind disruption due to these.

Thunderstorms across the northwest quarter of Illinois will
continue to increase in coverage and likely intensity as they
move northeast. There are likely going to be a 2-3 arcs of
storms that track over the area, with Chicago most favored to be
near/under them 20Z-24Z. Some of these storms will likely be
severe and also producing gusty outflow. These would reorient
winds and that altered direction could potentially last for a
couple hours after the storms.

Otherwise ahead of the storms, winds will be gusty from the
southeast, at times to 25 kt. Confidence is high in these winds
being 130-160 degrees at ORD and MDW.

Behind the storms some scattered IFR is possible for a few hours.
South-southwest winds tonight, while diminishing in speed, should
be enough to keep lake-origin fog away from ORD and MDW.

On Sunday, isolated thunderstorms are possible across the area but
there is not a triggering mechanism for storms, so not
particularly excited about that potential.

MTF

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...None.
IN...None.
LM...Dense Fog Advisory...IL nearshore waters until 3 PM Saturday.

&&

Visit us at weather.gov/chicago

Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSChicago
www.twitter.com/NWSChicago
www.youtube.com/NWSChicago
Hazardous weather outlook, May 23, 11:44 AM CDT, 5 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
1144 AM CDT Sat May 23 2020

ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002-
010-011-019-241645-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-
La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford-
Northern Cook-Central Cook-Southern Cook-Northern Will-
Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton-
1144 AM CDT Sat May 23 2020 /1244 PM EDT Sat May 23 2020/

This Hazardous Weather Outlook is for portions of North Central
Illinois...Northeast Illinois and Northwest Indiana.

.DAY ONE...This Afternoon and Tonight.

Weather hazards expected...

  Significant Thunderstorm Risk...with an associated:
     Significant Tornado risk.
     Elevated hail risk...up to ping pong ball size.
     Limited damaging wind risk...up to 60 mph.
  Limited Flooding Risk.

DISCUSSION...

A strong disturbance and an unstable air mass will yield a risk
for severe thunderstorms this afternoon into this evening. The
most intense thunderstorms will be capable of producing large
hail and potentially isolated very large hail. In addition, a
few to several tornadoes are possible. The most favored portion
of the area looks to be generally along and northwest of the
Interstate 55 corridor, though severe thunderstorms are
possible area wide.

The favored time range for the severe threat is approximately 200
PM to 800 PM CDT. Furthermore, given the wet conditions of late
and elevated river levels, very heavy downpours from thunderstorms
will be capable of producing isolated to instances of flash
flooding, along with renewed river and stream rises. After the
primary severe and flooding threat ends, the potential exists for
thunderstorms to focus east of I-57 into the early overnight,
which could prolong the flooding risk for those areas, especially
in northwest Indiana.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Sunday through Tuesday...
  Limited Thunderstorm Risk.
Wednesday...
  Elevated Thunderstorm Risk.
Thursday and Friday...
  Limited Thunderstorm Risk.

DISCUSSION:

There will be daily scattered thunderstorm chances amidst very
warm and humid conditions Sunday through Tuesday, with possibly
higher coverage of thunderstorms by mid week. Any thunderstorms
will be capable of producing heavy downpours and possibly an
isolated flooding risk. Thunderstorm chances may be limited to
areas south of I-80 or south of there by Thursday and especially
Friday.

.SPOTTER INFORMATION STATEMENT...

  Spotters will likely be needed this afternoon and evening.

GENERAL STORM MOTION OF THE DAY:

  Moving toward the east northeast at 35 mph.

LMZ740>745-241645-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
1144 AM CDT Sat May 23 2020

This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.

.DAY ONE...This Afternoon and Tonight.

Weather hazards expected...

  Significant Thunderstorm Risk...with an associated:
     Elevated Waterspout Risk.
     Elevated hail risk...up to ping pong ball size.
     Limited thunderstorm wind gust risk...up to 40 kt.
  Elevated Fog Risk.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Sunday...
  Limited Thunderstorm Risk.
  Elevated Fog Risk.
Monday and Tuesday...
  Limited Thunderstorm Risk.
Wednesday...
  Elevated Thunderstorm Risk.
Thursday and Friday...
  Limited Thunderstorm Risk.

KJB

Visit us at http://weather.gov/chicago

Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicago

In the hours before

Special weather statement, May 23, 4:18 PM CDT, 35 minutes before
Special Weather Statement
National Weather Service Chicago/Romeoville
418 PM CDT Sat May 23 2020

ILZ003-232145-
Winnebago IL-
418 PM CDT Sat May 23 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WINNEBAGO COUNTY
UNTIL 445 PM CDT...

At 418 PM CDT, Doppler radar was tracking a strong thunderstorm near
Durand, or 9 miles west of Rockton, moving northeast at 20 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Durand.

A Tornado Watch remains in effect until 800 PM CDT for north central
Illinois.

LAT...LON 4250 8910 4239 8920 4242 8935 4250 8935
TIME...MOT...LOC 2118Z 219DEG 18KT 4244 8926

Birk
Local storm report, May 23, 4:20 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
420 PM CDT SAT MAY 23 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0303 PM     TSTM WND DMG     1 SSW SHOREWOOD         41.51N 88.21W
05/23/2020                   WILL               IL   PUBLIC

            TREES AND POWERLINES DOWN AT SEIL ROAD NEAR
            THE DUPAGE RIVER.

&&
Local storm report, May 23, 4:30 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
430 PM CDT SAT MAY 23 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 PM     HAIL             2 W KANKAKEE            41.12N 87.89W
05/23/2020  E1.00 INCH       KANKAKEE           IL   TRAINED SPOTTER

&&

RO
Special weather statement, May 23, 4:30 PM CDT, 23 minutes before
Special Weather Statement
National Weather Service Chicago/Romeoville
430 PM CDT Sat May 23 2020

ILZ003-232145-
Winnebago IL-
430 PM CDT Sat May 23 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN WINNEBAGO COUNTY UNTIL
445 PM CDT...

At 430 PM CDT, Doppler radar was tracking a strong thunderstorm near
Rockton, moving northeast at 20 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
South Beloit, Rockton, Roscoe and Durand.

Including the following interstate...
 I-90 near mile marker 1.

A Tornado Watch remains in effect until 800 PM CDT for north central
Illinois.

LAT...LON 4249 8895 4240 8913 4244 8934 4250 8930
TIME...MOT...LOC 2130Z 219DEG 19KT 4247 8918

Birk
Local storm report, May 23, 4:43 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
443 PM CDT SAT MAY 23 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 PM     TSTM WND GST     2 NNW HAMMOND           41.60N 87.51W
05/23/2020  E60 MPH          LAKE               IN   TRAINED SPOTTER

            SPOTTER REPORT OF ESTIMATED WIND GUST OF 60
            MPH WITH SEVERAL BRANCHES DOWN IN HAMMOND.
            ALSO, DIME SIZE COVERING THE GROUND.

&&

RO
Local storm report, May 23, 4:51 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
451 PM CDT SAT MAY 23 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     HEAVY RAIN       1 N HAMMOND             41.60N 87.50W
05/23/2020  M2.00 INCH       LAKE               IN   TRAINED SPOTTER

            SPOTTER REPORT OF 2 INCHES OF RAIN FALLING
            IN 20 MINUTES IN HAMMOND.

&&

RO

The office that day

Everything else NWS Chicago, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 11:58 AM CDTRiver Flood AdvisoryLOTCook70 hr
May 23, 1:33 PM CDTSevere Thunderstorm WarningLOTOgle42 min
May 23, 2:02 PM CDTTornado Warning Tornado observedLOTLivingston43 min
May 23, 2:07 PM CDTSevere Thunderstorm WarningLOTOgle23 min
May 23, 2:08 PM CDTSevere Thunderstorm WarningLOTGrundy, Kendall, LaSalle67 min
May 23, 2:26 PM CDTSevere Thunderstorm WarningLOTOgle, Winnebago64 min
May 23, 2:37 PM CDTTornado WarningLOTLivingston53 min
May 23, 2:39 PM CDTSevere Thunderstorm WarningLOTGrundy, Kendall, Will51 min
May 23, 2:44 PM CDTSevere Thunderstorm WarningLOTOgle46 min
May 23, 3:02 PM CDTTornado WarningLOTCook, Will43 min
May 23, 3:09 PM CDTSevere Thunderstorm WarningLOTBoone, Winnebago66 min
May 23, 3:14 PM CDTSpecial Marine WarningLOT2 hr
May 23, 3:14 PM CDTTornado WarningLOTWinnebago61 min
May 23, 3:27 PM CDTSevere Thunderstorm WarningLOTFord, Iroquois, Kankakee, Livingston48 min
May 23, 3:48 PM CDTSevere Thunderstorm WarningLOTWill42 min
May 23, 3:50 PM CDTTornado WarningLOTFord, Iroquois17 min
May 23, 3:55 PM CDTSevere Thunderstorm WarningLOTCook50 min
May 23, 4:09 PM CDTSevere Thunderstorm WarningLOTFord, Iroquois, Kankakee36 min
May 23, 4:13 PM CDTSevere Thunderstorm WarningLOTFord, Iroquois62 min
May 23, 4:16 PM CDTSevere Thunderstorm WarningLOTKankakee44 min
May 23, 4:18 PM CDTSpecial Weather StatementLOTWinnebago27 min
May 23, 4:30 PM CDTSpecial Weather StatementLOTWinnebago15 min
May 23, 4:37 PM CDTAreal Flood AdvisoryLOTCook3 hr
May 23, 4:37 PM CDTSpecial Marine WarningLOT83 min
May 23, 5:00 PM CDTSpecial Weather StatementLOTKankakee15 min
May 23, 6:04 PM CDTSevere Thunderstorm WarningLOTBoone, DeKalb, Kane, McHenry56 min
May 23, 6:13 PM CDTTornado WarningLOTDeKalb, Kane, McHenry47 min
May 23, 6:42 PM CDTSevere Thunderstorm WarningLOTWill48 min
May 23, 6:48 PM CDTAreal Flood AdvisoryLOTBoone, DeKalb, Kane, McHenry3 hr
May 23, 6:57 PM CDTSevere Thunderstorm WarningLOTCook, Kane, Lake, McHenry79 min
May 23, 4:23 PM CDTSevere Thunderstorm WarningLOTLake, Porter56 min
May 23, 5:29 PM CDTSevere Thunderstorm WarningLOTPorter31 min

Nearby

Flash Flood Warnings in Illinois, 2020Flash Flood Warnings in Indiana, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.